New Jersey, 2003Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 2003
September 18 to 20, 2003 · NWS PHI · 36 events in 21 counties and zones
Tropical Storm Isabel produced strong power outage producing winds, moderate tidal flooding along the Delaware Bay and the Delaware River and erosion and rough surf along the shore. Two deaths were directly attributed to the storm.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Isabel produced strong power outage producing winds, moderate tidal flooding along the Delaware Bay and the Delaware River and erosion and rough surf along the shore. Two deaths were directly attributed to the storm. In Warren County, a 34-year-old woman died in Independence Township when a tree landed and crushed the vehicle she was riding. In Cape May County, a 51-year-old man drowned in the rough surf off of Wildwood Crest. Isabel made landfall as a hurricane near Drum Inlet, North Carolina around 100 p.m. EDT on the 18th and weakened as it tracked farther inland. At one time in its life cycle, it was a powerful Category 5 hurricane when it was north of the Leewood Islands. Winds gusted up to 62 mph in New Jersey and downed countless numbers of trees, tree limbs and power lines. It was one of the worst power outages on record for area utilities. Jersey Central Power and Light reported that 220,000 of its customers lost power while Conectiv Energy reported about 162,000 of its customers lost power. While tide heights along the oceanside only reached minor, wave action caused considerable beach erosion, especially in Cape May and Atlantic Counties. The tidal departures increased as southeast winds funneled the winds up Delaware Bay and River. At Reedy Point (Delaware), the tide reached 8.66 feet above mean lower low water. The storm surge was 5 feet. In Burlington, the tide reached 10.64 feet. The storm surge was 6.49 feet. The rain was not heavy as most places had less than an inch and half of rain. The heaviest rain with tropical systems often falls west of its storm track, thus the region was spared from the heavier rain. Peak wind gusts included 63 mph in Cape May City, 62 mph in Strathmere (Cape May County), 61 mph at the Cape May Coast Guard, 55 mph in Millville (Cumberland County), 53 mph at the Atlantic City Marina, 52 mph in Keansburg (Monmouth County) and 47 mph in Sparta (Sussex County). A peak wind gust of 70 mph was also recorded at Ship John Shoal Light in Delaware Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:33 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 18, 3:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT THU SEP 18 2003
ISABEL ON TRACK TO CROSS NORTH CAROLINA COAST EARLY THIS AFTN.
MAIN CHANGE THIS FCST PKG IS TO GO FROM INLAND TROP STRM WATCH
TO INLAND TROP STRM WARNING...WILL SEND OUT NPW. TIMING OF PCPN
LOOKS GOOD...MOVING INTO SRN ZONES BY MID MRNG AND SPRDNG TO OUR
NRN ZNS BY MID OR LATE AFTN. FLOODING WILL BE A DEFINITE PROBLEM...
ESP IN AREAS HARD HI ON MONDAY. WILL CONT THE FLOOD WATCH FOR TNGT
INTO FRI...WILL SEND OUT FFA. WILL ALSO SEND OUT AN UPDATED HLS.
.PHI...TROPICAL STORM WARNING FOR NORTHEASTERN MARYLAND (MD ZONES
8/12/15/19/20), DELAWARE (DE ZONES 1/2/3/4), AND NEW
JERSEYS COASTAL COUNTIES (NJ ZONES 13/14/16/20/21/22/
23/24/25/26/27).
TROPICAL STORM WARNING FOR THE COASTAL WATERS FROM SANDY HOOK
NJ TO FENWICK ISLAND DE AND FOR DELAWARE BAY.
INLAND TROPICAL STORM WIND WARNING FOR THIS AFTERNOON INTO
FRIDAY MORNING FOR PA ZONES 54/55/60/61/62/67/68/69/70/71
AND NJ ZONES 1/7/8/9/10/12/15/17/18/19.
FLOOD WATCH FOR TONIGHT INTO FRIDAY FOR PA ZONES
54/55/60/61/62/67/68/69/70/71, NJ ZONES 1/7/8/9/10/12/15/
16/17/18/19, DE ZONE 1 AND MD ZONE 8.
RPWHazardous weather outlook, Sep 18, 4:35 AM EST, 1 hour 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
THE PRIMARY IMPACTS OF HURRICANE ISABEL WILL BE FELT WELL TO THE
SOUTH AND WEST OF THIS REGION. HOWEVER SECONDARY EFFECTS OF
WIND...RAIN AND TIDE WILL AFFECT THE AREA LATE TODAY INTO EARLY
FRIDAY. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY.
PLEASE SEE THE ADVISORIES FROM THE TROPICAL PREDICTION CENTER FOR
THE LATEST INFORMATION ON HURRICANE ISABEL.
SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIP CURRENTS WILL CONTINUE TO BE A THREAT FOR THE NEXT SEVERAL
DAYS.
EBERWINE
Event by event
15 high wind, 11 storm surge/tide, 6 tropical storm, 4 high surf. Local standard time, as filed.
High Surf, Eastern Atlantic
- When
- September 18, 6:00 AM EST to September 20, 6:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Property damage
- $2.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
High Surf, Eastern Cape May
- When
- September 18, 6:00 AM EST to September 20, 6:00 PM EST
- Where
- Eastern Cape May forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
High Surf, Eastern Monmouth
- When
- September 18, 6:00 AM EST to September 20, 6:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
High Surf, Eastern Ocean
- When
- September 18, 6:00 AM EST to September 20, 6:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Storm Surge/Tide, Eastern Atlantic
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Storm Surge/Tide, Eastern Cape May
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Storm Surge/Tide, Eastern Monmouth
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Storm Surge/Tide, Eastern Ocean
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Storm Surge/Tide, Southeastern Burlington
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Storm Surge/Tide, Western Cape May
- When
- September 18, 1:00 PM EST to 6:00 PM EST
- Where
- Western Cape May forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Tropical Storm, Cumberland
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Cumberland forecast zone
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
Tropical Storm, Eastern Atlantic
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Eastern Atlantic forecast zone
- Property damage
- $600,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Tropical Storm, Eastern Cape May
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Eastern Cape May forecast zone
- Property damage
- $600,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Tropical Storm, Eastern Monmouth
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Eastern Monmouth forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Tropical Storm, Eastern Ocean
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Eastern Ocean forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Tropical Storm, Western Cape May
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Western Cape May forecast zone
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
High Wind, Camden
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Camden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
High Wind, Gloucester
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Gloucester forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
High Wind, Hunterdon
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Hunterdon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
High Wind, Mercer
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
High Wind, Middlesex
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Middlesex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
High Wind, Morris
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Morris forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
High Wind, Northwestern Burlington
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Northwestern Burlington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
High Wind, Salem
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Salem forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Somerset forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
High Wind, Southeastern Burlington
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Southeastern Burlington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
High Wind, Sussex
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Sussex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
High Wind, Western Atlantic
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Western Atlantic forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
High Wind, Western Monmouth
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Western Monmouth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
High Wind, Western Ocean
- When
- September 18, 4:00 PM EST to September 19, 5:00 AM EST
- Where
- Western Ocean forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Storm Surge/Tide, Cumberland
- When
- September 19, 12:00 AM EST to 3:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
Storm Surge/Tide, Camden
- When
- September 19, 1:00 AM EST to 5:00 PM EST
- Where
- Camden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
Storm Surge/Tide, Gloucester
- When
- September 19, 1:00 AM EST to 5:00 PM EST
- Where
- Gloucester forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
Storm Surge/Tide, Northwestern Burlington
- When
- September 19, 1:00 AM EST to 5:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Storm Surge/Tide, Salem
- When
- September 19, 1:00 AM EST to 5:00 PM EST
- Where
- Salem forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
- Flash Flooding and Flooding in West Virginia, September 18 to 21, 20037 injured · $2.3 million · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337623, 5337624, 5337625, 5337626, 5337523, 5337524, 5337525, 5337526, 5337621, 5337622, 5336719, 5336720, 5336721, 5336722, 5336723, 5336724, 5336725, 5336726, 5336727, 5336728, 5336729, 5336730, 5336731, 5336732, 5336733, 5336734, 5336735, 5336736, 5336737, 5337519, 5337520, 5337522, 5337521, 5337618, 5337619, 5337620.